Indiana, 2004Flash Flooding in Indiana, July 10, 2004
July 10, 2004 · NWS IND · 3 events in 3 counties and zones
Thunderstorms containing heavy rain moved across central Indiana early in the morning on 10 July 2004, and again that evening.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms containing heavy rain moved across central Indiana early in the morning on 10 July 2004, and again that evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 9, 3:00 PM EST, 9 hours 25 minutes earlier.
Area forecast discussion, Jul 9, 3:00 PM EST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST FRI JUL 9 2004
.DISCUSSION...MAIN FOCUS WILL BE ON POPS AND TIMING OF
THUNDERSTORMS NEXT SEVERAL DAYS. LIGHTNING CHART AND RADAR SHOWS A
CLUSTER OF THUNDERSTORMS OVER SOUTHEAST INDIANA AND ANOTHER ONE OVER
NORTHEAST ILLINOIS AND BOTH ARE MOVING EASTWARD.
SURFACE CHART SHOWS SLOW MOVING WARM FRONT FROM SOUTH CENTRAL OHIO
TO JUST NORTH OF KIND AND WEST INTO CENTRAL MISSOURI. A VERY WARM
AND HUMID AIR MASS IS SOUTH OF THE FRONT WITH DEWPOINTS AS HIGH AS
THE MID 70S IN SOME AREAS.
MODELS MOVE WARM FRONT INTO NORTHERN INDIANA OVERNIGHT BUT THEN KEEP
IT QUASI-STATIONARY OVER NORTH CENTRAL INDIANA UNTIL LATE SUNDAY
WHEN IT FINALLY MOVES NORTH INTO THE SOUTHERN GREAT LAKES. EVEN
THOUGH MODELS ARE IN GENERAL AGREEMENT THEIR ARE DIFFERENCES IN
TIMING AND AMOUNT OF PRECIP. BELIEVE CLUSTER OF THUNDERSTORMS OVER
SE INDIANA WILL MOVE EASTWARD THIS EVENING AS INDICATED BY RUC...SO
WILL GO ONLY CHANCE OF THUNDERSTORMS THIS EVENING. AS SHORT WAVE
APPROACHES LATER TONIGHT WILL GO LIKELY POPS NORTHERN TWO THIRDS OF
OUR FORECAST AREA. MODELS ALSO SHOW GOOD LOW LEVEL CONVERGENCE OVER
NORTHERN ILLINOIS AND HPC SHOWS ISOLATED EXCESSIVE RAIN AMOUNTS ARE
POSSIBLE NEXT 24 HOURS OVER THE NORTHERN HALF OF OUR FORECAST AREA.
WILL CUT TEMPERATURES A FEW DEGREES SATURDAY NORTH AND CENTRAL DUE
TO THUNDERSTORMS. MODELS ARE NOT CLEAR ABOUT DEGREE OF THUNDERSTORM
ACTIVITY FOR SUNDAY...HOWEVER WITH FRONT MOVING NORTHWARD WILL GO
WITH CHANCE CATEGORY FOR NOW.
IN EXTENDED WILL LEAN TOWARDS NCEP SCENARIO WHICH KEEPS FRONT JUST
NORTH OF OUR FORECAST AREA UNTIL DAY 7. WILL MENTION CHANCE OF
THUNDERSTORMS MOST OF THIS PERIOD UNTIL DAY 7.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
JEH
Hazardous weather outlook, Jul 9, 12:40 PM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1240 PM EST FRI JUL 9 2004
INZ021-028>031-035>049-051>057-060>065-067>072-101032-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
1240 PM EST FRI JUL 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA THIS
AFTERNOON AND EVENING. ADDITIONAL THUNDERSTORMS WILL DEVELOP LATER
TONIGHT. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND WIND
GUSTS OVER 35 MPH.
AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS CANNOT BE RULED
OUT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SEVERAL LARGE COMPLEXES OF STORMS MAY IMPACT CENTRAL INDIANA OVER THE
COMING WEEK. AT THIS TIME IT IS NEARLY IMPOSSIBLE TO PINPOINT THE
TIMING OF ANY SUCH CLUSTER OF STORMS.
.SPOTTER INFORMATION STATEMENT...
THERE IS A SMALL CHANCE THAT SPOTTERS MAY BE NEEDED THIS AFTERNOON
AND TONIGHT.
&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND
In the hours before
Local storm report, Jul 9, 6:55 PM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
655 PM EST FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM FLASH FLOOD STATE LINE CITY 40.20N 87.53W
07/09/2004 WARREN IN COUNTY OFFICIAL
WATER COVERING NUMEROUS COUNTY ROADS SOME AS MUCH AS 6 TO
8 INCHES DEEP. SOME WATER HALFWAY UP TRUCK TIRES.
&&
SALLYLocal storm report, Jul 9, 7:20 PM EST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
720 PM EST FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 3 SW KOKOMO 40.44N 86.17W
07/09/2004 57 MPH HOWARD IN EMERGENCY MNGR
0708 PM TSTM WND DMG 8 W KOKOMO 40.48N 86.29W
07/09/2004 HOWARD IN EMERGENCY MNGR
22 INCH DIAMETER TREE DOWN
&&
SALLYLocal storm report, Jul 9, 8:31 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
831 PM EST FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM HEAVY RAIN 5 WSW KOKOMO 40.45N 86.22W
07/09/2004 2.15 INCH HOWARD IN CO-OP OBSERVER
RAINFALL OF 2.15 INCHES FROM 645 PM TO 745 PM EST.
&&
PBGLocal storm report, Jul 9, 8:38 PM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
838 PM EST FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0833 PM FLASH FLOOD WILLIAMSPORT 40.29N 87.29W
07/09/2004 WARREN IN LAW ENFORCEMENT
CR 225E WASHED OUT/TIME OF EVENT UNKNOWN.
&&
PBGLocal storm report, Jul 9, 10:32 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1032 PM EST FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 3 N ROSSVILLE 40.46N 86.60W
07/09/2004 3.60 INCH CARROLL IN TRAINED SPOTTER
RAINFALL OF 3.60 INCHES FROM APPROX 6 PM TO 10 PM EST.
&&
PBGLocal storm report, Jul 9, 11:45 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1145 PM EST FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL INDIANAPOLIS 39.78N 86.15W
07/09/2004 0.88 INCH MARION IN AMATEUR RADIO
0442 PM FLASH FLOOD INDIANAPOLIS 39.78N 86.15W
07/09/2004 MARION IN TRAINED SPOTTER
WATER OVER VARIOUS POINTS ALONG US 31 IN SOUTHERN MARION
COUNTY.
0533 PM HEAVY RAIN MOORESVILLE 39.62N 86.37W
07/09/2004 2.98 INCH MORGAN IN CO-OP OBSERVER
RAINFALL TOTAL FROM 4PM TO 530PM.
0639 PM HAIL STATE LINE CITY 40.20N 87.53W
07/09/2004 0.75 INCH WARREN IN COUNTY OFFICIAL
WARREN COUNTY EOC REPORTING
0650 PM FLASH FLOOD STATE LINE CITY 40.20N 87.53W
07/09/2004 WARREN IN COUNTY OFFICIAL
WATER COVERING NUMEROUS COUNTY ROADS SOME AS MUCH AS 6 TO
8 INCHES DEEP. SOME WATER HALFWAY UP TRUCK TIRES.
0708 PM TSTM WND DMG 8 W KOKOMO 40.48N 86.29W
07/09/2004 HOWARD IN EMERGENCY MNGR
22 INCH DIAMETER TREE DOWN
0715 PM HEAVY RAIN 5 WSW KOKOMO 40.45N 86.22W
07/09/2004 2.15 INCH HOWARD IN CO-OP OBSERVER
RAINFALL OF 2.15 INCHES FROM 645 PM TO 745 PM EST.
0715 PM TSTM WND GST 3 SW KOKOMO 40.44N 86.17W
07/09/2004 57 MPH HOWARD IN EMERGENCY MNGR
0800 PM HEAVY RAIN 3 N ROSSVILLE 40.46N 86.60W
07/09/2004 3.60 INCH CARROLL IN TRAINED SPOTTER
RAINFALL OF 3.60 INCHES FROM APPROX 6 PM TO 10 PM EST.
0833 PM FLASH FLOOD WILLIAMSPORT 40.29N 87.29W
07/09/2004 WARREN IN LAW ENFORCEMENT
CR 225E WASHED OUT/TIME OF EVENT UNKNOWN.
&&
PBGFlash Flood, Owen
- When
- July 10, 12:25 AM EST to 4:30 AM EST
- Where
- Owen County, 5 mi N of Spencer
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.313, -86.838 (the zone’s center; the record gives no point)
Old Patricksburg Road and US Highway 231 were under water.
Flash Flood, Warren
- When
- July 10, 2:30 AM EST to 3:30 AM EST
- Where
- Warren County, 1 mi S of Independence
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.347, -87.353 (the zone’s center; the record gives no point)
County Road 625 and 650 East were closed by high water.
Flash Flood, Marion
- When
- July 10, 8:15 PM EST to 9:15 PM EST
- Where
- Marion County, 2 mi S of Ravenswood
- Reported by
- NEWSPAPER
- Coordinates
- 39.782, -86.138 (the zone’s center; the record gives no point)
Heavy rain flooded city streets and basements in Broad Ripple.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Tennessee, July 10, 20041 death · 1 event
- Lightning Strike in Tennessee, July 10, 2004$250,000 · 1 event
- Heat in Missouri, July 10 to 13, 20044 injured · 11 events
- Tornado and Damaging Wind in Minnesota, July 10, 2004$15,000 · F1 · 2 events
- Flash Flood and Damaging Winds in North Carolina, July 10, 2004$36,000 · 50 kt wind · 6 events
- Flood and Damaging Winds in Ohio, July 10, 2004$25,000 · 50 kt wind · 8 events
- Lightning Strike in Texas, July 10, 20043 injured · 1 event
- Flash Flooding and Hail in Nebraska, July 10 to 11, 2004$22,000 · 0.75 in hail · 3 events
- Damaging Wind in Tennessee, July 10, 20042 injured · 1 event
- Hail and Damaging Winds in Virginia, July 10, 200465 kt wind · 10 events
- Damaging Wind in Tennessee, July 10, 2004$15,000 · 65 kt wind · 1 event
- Flash Flood in Kentucky, July 10, 20041 injured · $5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412217, 5412216, 5412218.